Possible Adrenaline Rushes While Tapering Depo-Medrol

As many readers are aware, I began a weekly regimen of depo-medrol injections for PMR in late August of 2016. See my 3 month old post: “Depo-Medrol Injections for the Treatment of PMR”.

My initial maintenance dose was 80 mg per week which resulted in a steroid pulse that began at 20 mg on the day of the injection and gradually tapered to 4.7 mg by the end of the week. This resulted in a “median” daily dose of 10.3 mg and exposed my HPA axis to serum levels that were below the 7.5 mg threshold on the final 2 ½ days of each week.

When I began to taper, my weekly dose was reduced to 70 mg (for one month) which generated a pulse that ranged from 17.5 mg down to 4.1 mg; with a median daily dose of 9.0 mg. When this period ended. I was further reduced to a 60 mg weekly dose which resulted in a pulse from 15.0 mg to 3.5 mg; with a median of 7.7 mg each day.

On the final three days at 60 mg, my daily serum levels (based on a chart I extrapolated from Pfizer release profile data) were approximately 4.8, 4.4, and 3.5 mg respectively and on these days I began to experience small “rushes” that went on for most of the day. Though impossible to describe, each rush was mildly pleasant and felt as though a stimulating drug was briefly coursing through my chest. Several hours after the next injection, the rushes stopped.

Although uncertain, I believe a limited amount of adrenal function may have been preserved by the steroid pulse therapy and when the serum levels of medrol fell below five, the adrenal glands began releasing very small amounts of adrenaline and cortisol together (an event that takes place when the body is under stress) and it is the adrenaline I am sensing.

If this is true, my concern is that the constant rushes may be a sign that relentless signals from the brain are over-stimulating, (and therefore exhausting) what little function my adrenals have left.

Has anyone experienced what can be described as rushes when tapering, or might I be sensing some other withdrawal symptom that I am mistaking for adrenal activity?

8 Replies

oldestnewest
  • Hello Admiral and although your post is thought-provoking, you may not get many answers as most of us are on oral Prednisolone rather than Depot-Medrol injections, so won't be able to speak from personal experience with D-M.

    However, what I can say is that the hot flushes and sweats that I experienced, although diminishing as I got to lower doses, very strangely started occurring together with palpitations immediately following a main meal. Adrenal-related?

    Hopefully, you will hear from others who are on Depot-Medrol but, if not, I'm sure PMRpro will come up with a much more intelligent scientific answer when she is available - she may not be about today as she is travelling.

  • Thank you for your reply Celtic, I too was experiencing palpitations that were accompanied by a rapid heart rate (tachycardia). Interestingly, if I get at least 4000 mg of potassium from my foods each day and remember to take my beta blocker (for blood pressure) the cardiac issues do not occur. If I miss my potassium goal, however, I get the ectopic beats at a normal heart rate; but conversely, if I miss the beta blocker I get the tachycardia with a normal rhythm.

    Earlier in my disease, these cardiac issues happened throughout the day, but since I started the beta blocker/potassium regimen any occurrences begin after my evening meal and last until near midnight.

    I must also get the potassium to avoid significant muscle fatigue.

    I have also experienced facial flushing with sweating, headaches, and dizziness (with some instability while walking) since I began tapering. Fortunately the flushing and sweating have passed and I have not been dizzy for the past two days.

    Always a roller coaster ride!

  • Hi, I have noticed I am getting palpitations when I eat. I was diagnosed Nov. 2014 with PMR and was prescribed 20mg pred. I am now down to 3mg since June last year. These palpitations are happening more and more, as I say this passed couple of weeks. I also have steroid induced Diabetes Type 2 but no medication needed. I would appreciate any answers and thanks in advance.

  • I think you need to ask your GP to check for some form of arrythmia - which will probably mean a 24 hour Holter ECG recording. Even that is only any use if you have an episode while wearing it.

    Eating is often a trigger for arrythmia and the autoimmune part of PMR can cause problems with the electrical cells in the heart that govern heart beat. I was diagnosed with atrial fibrillation nearly 5 years ago - but it had started about the same time as the PMR some years before. The cardiologist is confident about the link.

  • Thank you so much, I normally meet you on the other website Eileen and very rarely do I use this site, but it caught my eye, others talking about palpitations. I will be ringing gp tomorrow to get an appointment, will feel better when I talk with doctor, so thanks again. Pat

  • Thanks PMRpro, I wore a halter monitor when my ectopic beats began, and they were determined to be PACs and PVCs. The new and unfamiliar sensation I described occurred while I was at rest, with a slow and steady pulse. I have a call into the doc, but no response yet.

    I found a paper that attributes a sensation matching this description to small constant releases of adrenaline and cortisol together, caused by adrenal fatigue during psychotropic drug withdrawal.

    I am at approximately 4.4 mg today and just experienced the first single rush as a write. It felt as though it traveled horizontally across my chest from my right shoulder to my left. When I stood up I experienced a small wave of euphoria. This is a first??? Tomorrow I will be at 4.0 and the next day at 3.2 mg and I will see what happens.

  • Hello Paddie8254,

    Because this condition began 2 years after the onset of your PMR, and when your serum levels of pred were very low, a logical conclusion might be that it is unrelated to either. When mine began, I first wore a halter monitor to determine they were benign, and later discovered they were related to a potassium deficiency.

    I also read they can be triggered by certain foods and the act of swallowing. I feel your frustration, because while mostly benign, they are still not pleasant.

  • Thank you Admiral, I'm still not feeling the best, maybe because I am still on antibiotics for chest infection and don't have the energy to get to a drs. appointment and yes the palpitations may or may not be related to PMR - It remains to be seen and when I'm feeling a wee bit better (more energy) I shall make appointment to se doc. Thanks again

You may also like...